Thunderstorm Wind, Stephens
- When
- May 25, 1:27 PM CST
- Where
- Stephens County, 0.69 mi N of Comanche
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 34.380, -97.970
No damage reported.
As an upper level trough continued to move over the central plains, storms formed ahead of a cold front in west Texas. These storms formed a line as the moved eastward and developed northward into Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As an upper level trough continued to move over the central plains, storms formed ahead of a cold front in west Texas. These storms formed a line as the moved eastward and developed northward into Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 6:07 AM CST, 7 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
707 AM CDT MON MAY 25 2015
.DISCUSSION...
AVIATION DISCUSSION FOR THE 12Z TAFS IS BELOW.
&&
.AVIATION...
HAVE MODERATE CONFIDENCE IN THE TAFS.
IFR/MVFR CONDITIONS WILL SLOWLY IMPROVE WEST TO EAST AT ALL SITES
THROUGH 21Z. A FEW SITES MAY GO TO LIFR THROUGH 15Z.
TSRA WILL AFFECT ALL TAF SITES EXCEPT PERHAPS KWWR AND KGAG
18-24Z. BRIEF VERY STRONG WINDS AND MVFR AND LOWER CONDITIONS WILL
OCCUR WITH TSRA.
AFTER 00Z...UNCERTAINTY INCREASES. WENT WITH VFR CONDITIONS FOR
NOW THOUGH THERE IS A CHANCE WIDESPREAD MVFR OR LOWER CONDITIONS
FORM...ESPECIALLY AFTER 06Z.
MBS
&&
.PREV DISCUSSION... /ISSUED 416 AM CDT MON MAY 25 2015/
DISCUSSION...
ADDITIONAL FLOODING...HEAVY RAINFALL...AND SEVERE
THUNDERSTORMS...ESPECIALLY TODAY...REMAIN THE MAIN CONCERNS.
AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK.
THE FLASH FLOOD WATCH IS IN GREAT SHAPE TODAY AND DID NOT ALTER.
THIS MORNING...WARM AND MUGGY CONDITIONS WILL OCCUR. THINK CAPPING
WILL NOT ALLOW FOR STORM FORMATION.
THIS AFTERNOON INTO EARLY EVENING...STORM CHANCES WILL INCREASE
ACROSS MUCH OF THE AREA FROM A POTENT FAST MOVING MID LEVEL
DISTURBANCE/SHORT WAVE THAT WILL MOVE EAST NORTHEAST TODAY AND
BECOME NEGATIVELY TILTED. LATEST SHORT TERM MODELS...PARTICULARLY
THE HRRR AND WRF MODELS...SUGGEST THAT A FAST MOVING LINE
BAND...BOW...OR LINE OF STORMS WILL MOVE NORTHEAST AND AFFECT
MUCH OF THE AREA. INCREASED RAIN CHANCES TO ACCOUNT FOR THIS WITH
THE HIGHEST CHANCES NEAR A WICHITA FALLS TO DURANT LINE. THIS
COMPLEX OF STORMS MAY AFFECT FAR WESTERN NORTH TEXAS NEAR KNOX
CITY AND CROWELL AS EARLY AS 11 AM THEN EXIT THE PONCA CITY AND
DURANT AREAS TOWARDS 9 PM. THE OKLAHOMA CITY METRO AREA WILL MOST
LIKELY BE AFFECTED IN THE 3 TO 6 PM TIME FRAME.
IN REGARDS TO HEAVY RAINFALL AND FLASH FLOODING POTENTIAL THIS
AFTERNOON AND EVENING...CONCERNED WITH BRIEF HEAVY RAINFALL RATES
OF 1 INCH OR MORE FOR AN HOUR OR TWO ALONG THE LEADING EDGE OF
THE LINE OF STORMS. THIS WILL CAUSE VERY RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. DO NOT THINK TOTAL RAINFALL AMOUNTS WILL
BE EXCESSIVE...GENERALLY 1 TO 2 INCHES AS THE STORMS SHOULD MOVE
QUICKLY TO THE NORTHEAST. THUS...KEPT THE FLASH FLOOD WATCH IN
EFFECT.
IN REGARDS TO SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND
EVENING...THERE IS A CHANCE FOR A FAIRLY WIDESPREAD DAMAGING WIND
EVENT NEAR AND SOUTHEAST OF I-44 WITH SOME GUSTS OVER 70 MPH. THE
AIR WILL BE MOIST WITH PRECIPITABLE WATER VALUES IN THE 1.3 TO 1.8
INCH RANGE AND VERY UNSTABLE...MLCAPE 2000-4000 J/KG...ALONG WITH
STRONG 0-6 KM 30-50 KT SHEAR. THERE IS A LOW POTENTIAL FOR
TORNADOES DUE TO INCREASING 0-1 KM SHEAR IN THE 20-30 KT RANGE
SOUTHEAST OF I-44. SOME SEVERE HAIL MAY OCCUR AS WELL...BUT SIZES
MAY BE LIMITED DUE TO THE WIDESPREAD COVERAGE OF THE LARGE LINE OR
BOW OF STORMS. CANNOT RULE OUT THE POTENTIAL FOR A FEW SUPERCELLS
AHEAD OF THE MAIN BOW OR LINE...BUT THIS POTENTIAL SEEMS TO BE
QUITE LOW.
STORMS SHOULD MAINLY DIMINISH DURING THE EVENING HOURS. KEPT
SLIGHT CHANCES FOR STORMS OVERNIGHT...THOUGH SUBSIDENCE BEHIND THE
DEPARTING SHORT WAVE/DISTURBANCE SHOULD LIMIT STORM FORMATION.
SOME PATCHY FOG COULD FORM LATE TONIGHT INTO TUESDAY MORNING...BUT
DID NOT MENTION DUE TO LOW CONFIDENCE OF OCCURRENCE.
TUESDAY AND WEDNESDAY...CHANCES FOR STORMS WILL CONTINUE...THOUGH
SHOULD BE LOWER THAN TODAY DUE TO SLIGHTLY WARMER MID LEVEL
TEMPERATURES AND SLIGHTLY STRONGER CAPPING. THE AIR WILL BE VERY
MOIST AND UNSTABLE WITH MARGINAL SHEAR SO A FEW SEVERE STORMS
WITH LOCALLY HEAVY RAINFALL AND FLASH FLOODING REMAIN POSSIBLE.
STORM COVERAGE AND MOTION SHOULD BE LOWER COMPARED TO TODAY. WILL
NOT EXTEND THE FLASH FLOOD WATCH AT THIS TIME DUE TO THE LOWER
COVERAGE OF STORMS. TEMPERATURES WILL GET CLOSER TO AVERAGE FOR
THIS TIME OF YEAR.
THURSDAY THROUGH SUNDAY...STORM CHANCES CONTINUE NEARLY EACH DAY.
MORE HEAVY RAINFALL...FLASH FLOODING...AND SEVERE STORMS COULD
OCCUR NEARLY EACH DAY AS THE AIR WILL REMAIN MOIST AND UNSTABLE.
MBS
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 79 63 81 64 / 70 20 20 50
HOBART OK 77 59 82 61 / 50 20 20 40
WICHITA FALLS TX 78 63 85 65 / 90 20 20 20
GAGE OK 79 56 80 57 / 20 20 30 20
PONCA CITY OK 80 61 80 62 / 30 20 20 50
DURANT OK 79 65 83 67 / 90 40 20 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR OKZ008-012-013-
016>020-022>032-035-037>048-050>052.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ085-086-
088>090.
&&
23/17/17HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1155 AM CDT MON MAY 25 2015 OKZ004>048-050>052-TXZ083>090-261000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1155 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THROUGH TONIGHT... .FLOODING... NUMEROUS RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE TODAY...AND THE SOIL IS SATURATED OVER MOST OF OKLAHOMA AND NORTH TEXAS. ADDITIONAL RAINFALL TODAY...MAY BE HEAVY ENOUGH TO CAUSE ADDITIONAL FLOODING...OR WORSEN EXISTING FLOODING. .THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...SOUTH OF A LINE FROM ARCHER CITY AND HENRIETTA TEXAS... TO WAURIKA... TO SULPHUR TO ADA AND CALVIN. TO THE NORTHWEST...AN ENHANCED RISK EXTENDS ALONG A LINE FROM SEYMOUR TEXAS...TO LAWTON OKLAHOMA...TO NORMAN...TO SHAWNEE. A SLIGHT RISK THEN EXTENDS NORTHWEST TO A LINE FROM HOLLIS...TO CLINTON... TO ALVA. .TIMING... STORMS WILL MOVE FROM WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA AT MIDDAY TO THE NORTHEAST ACROSS THE AREA DURING THE AFTERNOON INTO THE EARLY EVENING HOURS. .IMPACTS... VERY STRONG DAMAGING WINDS...UP TO 80 MPH...WILL ACCOMPANY THE STRONGEST STORMS AS THEY SURGE NORTHEAST ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME ADDITIONAL FLOODING IS ALSO POSSIBLE...AS A RESULT OF AN HOUR OR TWO OF HEAVY RAINFALL. VERY LARGE HAIL WILL BE A SECONDARY THREAT...ALONG WITH TORNADOES. .DISCUSSION... MODERATE TO STRONG INSTABILITY...AND LOTS OF MOISTURE...WILL BE IN PLACE OVER OKLAHOMA AND NORTH TEXAS TODAY. A STRONG UPPER- LEVEL WAVE WILL MOVE NORTHEAST ACROSS OKLAHOMA THIS AFTERNOON AND EVENING...PROVIDING SUPPORT FOR A COMPLEX OF THUNDERSTORMS. BOW STRUCTURES...CAPABLE OF PARTICULARLY STRONG WINDS...ARE EXPECTED WITHIN THIS STORM COMPLEX. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS FROM LATE THIS MORNING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... .THUNDERSTORMS... NOT MUCH CHANGE TO THE ONGOING PATTERN IS EXPECTED THROUGH NEXT WEEKEND. THIS WILL PRESENT A RISK OF STRONG TO SEVERE THUNDERSTORMS EACH DAY...AND A RISK OF HEAVY RAINFALL AND ASSOCIATED FLOODING. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. CMS/30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 116 PM CDT MON MAY 25 2015 OKZ016-017-022-023-035-037-038-044-251845- COMANCHE OK-COTTON OK-CADDO OK-CUSTER OK-BLAINE OK-TILLMAN OK- KIOWA OK-WASHITA OK- 116 PM CDT MON MAY 25 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE...NORTHWESTERN COTTON...WESTERN CADDO...SOUTHEASTERN CUSTER...SOUTHWESTERN BLAINE... EASTERN TILLMAN...EASTERN KIOWA AND EASTERN WASHITA COUNTIES UNTIL 145 PM CDT... AT 114 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF COLONY TO 7 MILES NORTHWEST OF CHATTANOOGA... MOVING NORTHEAST AT 15 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... PEA SIZE HAIL... FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... WESTERN LAWTON...WEATHERFORD...CACHE...CARNEGIE...HYDRO...MOUNTAIN VIEW...CORN...CHATTANOOGA...MEDICINE PARK...INDIAHOMA...EAKLY... GOTEBO...FAXON...COLONY...HOLLISTER...COOPERTON...LOVELAND...MEERS... LAKE LAWTONKA AND ALFALFA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3419 9891 3540 9889 3576 9847 3442 9850 TIME...MOT...LOC 1814Z 202DEG 15KT 3533 9874 3447 9877 AUSTIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
124 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST NEWPORT 33.48N 98.02W
05/25/2015 E70.00 MPH CLAY TX EMERGENCY MNGR
&&
MAUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
132 PM CDT MON MAY 25 2015
OKZ046-050-051-251900-
CARTER OK-LOVE OK-MARSHALL OK-
132 PM CDT MON MAY 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARTER...LOVE AND
SOUTHWESTERN MARSHALL COUNTIES UNTIL 200 PM CDT...
AT 131 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 5 MILES NORTH OF ST. JO TEXAS TO 3 MILES NORTHWEST OF LAKE
KIOWA TEXAS...MOVING NORTH AT 50 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3376 9719 3385 9717 3392 9721 3386 9726
3385 9733 3388 9733 3382 9737 3383 9745
3391 9747 3390 9756 3429 9756 3402 9683
3386 9688 3395 9691 3396 9692 3395 9700
3384 9703 3385 9709 3382 9705 3372 9712
TIME...MOT...LOC 1831Z 186DEG 41KT 3377 9749 3361 9705PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
134 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 1 W SHEPPARD AFB 33.97N 98.53W
05/25/2015 WICHITA TX TRAINED SPOTTER
LARGE TREE LIMBSDOWN-GREATER THAN 2 INCHESINDIAMETER
&&
DWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
140 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 6 SE HENRIETTA 33.76N 98.12W
05/25/2015 CLAY TX TRAINED SPOTTER
TREES SNAPPED AND UPROOTED. EST 75 MPH GUSTS.
&&
MAUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
157 PM CDT MON MAY 25 2015
OKZ016>018-022>024-027-028-038>040-044-045-251945-
COMANCHE OK-CANADIAN OK-CADDO OK-COTTON OK-GRADY OK-CUSTER OK-
BLAINE OK-KINGFISHER OK-MCCLAIN OK-WASHITA OK-JEFFERSON OK-
STEPHENS OK-GARVIN OK-
157 PM CDT MON MAY 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COMANCHE...CANADIAN...
CADDO...NORTHEASTERN COTTON...GRADY...SOUTHEASTERN CUSTER...SOUTHERN
BLAINE...SOUTHWESTERN KINGFISHER...SOUTHWESTERN MCCLAIN...
NORTHEASTERN WASHITA...NORTHWESTERN JEFFERSON...STEPHENS AND
NORTHWESTERN GARVIN COUNTIES UNTIL 245 PM CDT...
AT 155 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES EAST OF HYDRO TO 4 MILES SOUTHEAST OF ALBERT TO 4 MILES
SOUTHWEST OF STERLING TO NEAR TEMPLE...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
LAWTON...DUNCAN...EL RENO...CHICKASHA...WEATHERFORD...ANADARKO...
MARLOW...WALTERS...MUSTANG...TUTTLE...HINTON...LINDSAY...ELGIN...
CARNEGIE...COMANCHE...UNION CITY...MINCO...APACHE...GEARY AND
GERONIMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3582 9798 3542 9778 3494 9763 3431 9760
3422 9844 3449 9849 3506 9859 3556 9869
TIME...MOT...LOC 1855Z 241DEG 33KT 3554 9852 3518 9836 3469 9820 3428
9821
AUSTINThe national radar mosaic for the moment the first event began.
5 thunderstorm wind, 4 tornado, 4 flash flood, 2 hail, 1 flood. Local standard time, as filed.
No damage reported.
A strong tornado developed in Bryan County near the intersection of Old US Highway 70 and Pirtle Road, 2.5 miles west-southwest of Blue. The tornado moved northeast and destroyed a mobile home north of Blue where a 48-year old woman was killed. This was one of a few mobile homes that were destroyed as the tornado moved through Bryan County (DI 3, DOD 8-9). Other homes also suffered roof damage or other damage from falling trees. From north of Blue, the tornado turned to the north and moved into Atoka County.
No damage reported.
No damage reported.
The tornado moved into Atoka County from Bryan County and moved generally north dissipating east of Caney. Homes suffered significant damage in Atoka County (DI 2, up to DOD 8) and one injury was reported east of Caney.
Ten power poles were downed.
Several inches of water over Highway 199 and Highway 70 in Madill.
After the Blue-Caney tornado dissipated, the storm produced another tornado that developed 3.5 north-northwest of Bentley and moved north just west of Harmony, then last observed about 3 miles east of Atoka. Widespread areas were observed along the path with uprooted trees, and a number of houses were damaged (DI 2, up to DOD 6).
Streets covered with up to two feet of water.
Several inches of water over Highway 177.
Flood waters up to two feet deep on several area roads.
Emergency management and spotters observed a relatively large tornado east of Mack Alford Correctional Center in the forests in or near the Atoka Wildlife Management Area. No structural damage is known to have occurred with this tornado.
Trees and tree limbs downed.
Water rescue from vehicle swept into Washita River. Flooding at corner of Birch and Delaware.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Bryan | 2015-05-25 | 48 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580713, 582549, 580714, 580715, 582554, 580716, 581749, 582556, 580717, 581750, 581751, 581752, 582558, 580718, 580719, 581754.